Alert archive / California / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS San Diego, CA

September 3, 2022Orange County, Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 3, 2022, 2:48 PM PDT for Orange County, Riverside County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2022, 2:48 PM PDT (21:48 UTC)
Expired
Sep 3, 2022, 3:12 PM PDT
In force
24 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, CA, Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 22 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-515 J/kg
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WUUS56 KSGX 032148
SVRSGX
CAC059-065-032230-
/O.NEW.KSGX.SV.W.0013.220903T2148Z-220903T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
248 PM PDT Sat Sep 3 2022

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Riverside County in southern California...
  Eastern Orange County in southwestern California...

* Until 330 PM PDT.

* At 248 PM PDT, a severe thunderstorm was located near Temescal
  Valley, or near Lake Elsinore, moving west at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Southern Corona, western Lake Elsinore, Perris, Temescal Valley and
  Lake Mathews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3380 11731 3373 11731 3369 11754 3382 11756
TIME...MOT...LOC 2148Z 080DEG 21KT 3375 11738 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schenk
1 follow-up statement
870 
WWUS56 KSGX 032212
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
312 PM PDT Sat Sep 3 2022

CAC059-065-032221-
/O.CAN.KSGX.SV.W.0013.000000T0000Z-220903T2230Z/
Riverside CA-Orange CA-
312 PM PDT Sat Sep 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE AND EASTERN ORANGE
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3380 11731 3373 11731 3369 11754 3382 11756
TIME...MOT...LOC 2209Z 080DEG 21KT 3373 11754 

$$

Schenk

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:31 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 3, 1:31 PM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
131 PM PDT Sat Sep 3 2022

.SYNOPSIS...
Strong upper level high pressure centered over the Great Basin
will continue the heat wave into next week, except at the highest
elevations in the mountains. The hottest days for coastal areas are
expected this weekend. Isolated thunderstorms may develop near the
mountains and drift westward into the valleys and coastal areas
through Sunday. The high will weaken after mid next week. Slow
cooling will spread inland then, and there is a potential for some
rain by the weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

It is a hot one today to be sure, even to the coast, where
temperatures at midday were running well into the 90s. If the heat
weren't enough, there is a threat for thunderstorms as well. They
should be isolated, but they may produce some strong microburst
winds and dangerous lightning strikes, besides brief, very heavy
rainfall. As of 1 PM, cumulus clouds were developing just off the
mountain crests and spreading rapidly westward.

Satellite imagery shows the cloud and mid-level moisture shield
around Javier, edging slowly northward. This could move over
southern San Diego County overnight, and could bring a few showers.
As warm as last night was, tonight may be even warmer west of the
mountains, elevating the heat risk all the way to the coast. There
is also a chance for some evening convection near our southern
deserts. The headline for the near term is the warm night ahead,
especially for San Diego County and continued hot weather through the
Labor Day weekend.

Strong high pressure aloft will remain anchored over the Great Basin
through the first half of next week with a n E-W oriented ridge axis
from off the Central Coast of CA, to the High Plains. Easterly flow
is accelerating around the southern flank of the high as Tropical
Storm Javier squeezes the pressure gradient over SoCal. There is
some subtropical moisture embedded in this flow, which could pop a
few isolated thunderstorms across the region, especially over and
west of the mountains this weekend. Some drying is indicated after
Monday, which should decrease the thunderstorm threat, but could add
to the already excessive heat. The Excessive Heat Warning remains in
effect through at least Tuesday, and looks like it may need to be
extended through at least Wednesday for those areas not already
covered.

We can say with a moderate degree of confidence, that the excessive
heat will end after Thursday of next week as all of the ensemble
members of the GFS/ECMWF/CMC show it happening. In the meantime, we
may have some fluctuations over coastal areas as the onshore flow
attempts to build a shallow marine layer inland at times. This is
reflected in various cluster solutions showing a wider spread in
maximum temperatures at coastal sites.

Another forecast parameter showing a wide spread in solutions is
precipitation for late next week. The controls for these models all
show the high over the Great Basin weakening enough to allow the
next Tropical Storm to move farther north along the west coast of
Mexico, possibly affecting SoCal. This will take some time to sort
out, but for now we have some POPS late in the forecast period.

&&

.AVIATION...
031910Z...FEW-SCT clouds at/above 10000 ft MSL will continue through
today, with mostly unrestricted VIS.  There is a slight chance of
TSRA through this evening, with CB bases 10000 ft MSL and tops to
40000 ft MSL. LocalLY gusty east winds over 25 knots will be
possible through 13Z in the deserts which could create local VIS
below 3 miles in BLDU. Low confidence in any direct TSRA impacts to
any of the TAF sites through this evening.

&&

.MARINE...
No hazardous marine weather expected through Wednesday.

&&

.BEACHES...
A pair of south swells will bring elevated surf and a high risk of
rip currents through the holiday weekend. The first swell of 2-3
ft/14-15 sec from 190 degrees peaks today, generating surf of 3-5 ft
on south facing beaches. A second swell from 170 degrees of 3-4
ft/10-12 sec generated from the newly developed Tropical Storm
Javier is forecast to arrive on Sunday and continue Monday,
maintaining surf of 3-5 ft on south facing beaches, with potential
for sets to 6 ft for Tuesday and Wednesday mainly on south-facing
beaches in Orange County.

&&

.FIRE WEATHER...
Temperatures will remain well above average through the first half
of next week. Moisture levels will be elevated through Monday, then
decrease into the middle of next week. The marine layer has
dissipated today, but should return early next week, helping to cool
coastal areas a bit more. The heat inland will raise mixing heights
and increase the potential for large vertical plume growth with any
new fires that develop.

Isolated thunderstorms are expected today. Any that develop will
move rapidly westward across the coastal basin. The main threat is
for dry lightning strikes, and gusty outflow winds. There will be a
threat of locally heavy rainfall if one of them anchors along the
coastal facing slopes of the mountains, also where new cell
development repeats over the same area, but in general, any wetting
rainfall is expected to remain isolated.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 8 PM PDT Tuesday for Coachella
     Valley-Orange County Coastal Areas-Orange County Inland
     Areas-Riverside County Mountains-San Bernardino County
     Mountains-San Bernardino and Riverside County Valleys-The
     Inland Empire-San Diego County Coastal Areas-San Diego
     County Deserts-San Diego County Mountains-San Diego County
     Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
     and Foothills.

     Excessive Heat Warning until 8 PM PDT Wednesday for Apple and
     Lucerne Valleys.

PZ...None.

&&

PUBLIC...10
AVIATION/MARINE/BEACHES...Adams

In the hours before

Local storm report, Sep 3, 9:36 AM PDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
936 AM PDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     3 WSW PALOMAR MOUNTAIN  33.30N 116.91W
09/02/2022  M47 MPH          SAN DIEGO          CA   MESONET

            THUNDERSTORM DEVELOPING OFF OF PALOMAR
            MOUNTAIN PRODUCED 47 MPH GUST AT CUCA RANCH.

&&

10

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:01 PM PDTSevere Thunderstorm WarningSGXOrange, Riverside59 min
Sep 3, 2:08 PM PDTSevere Thunderstorm WarningSGXSan Bernardino36 min
Sep 3, 2:22 PM PDTAreal Flood AdvisorySGXOrange2 hr
Sep 3, 2:32 PM PDTSevere Thunderstorm WarningSGXOrange, Riverside43 min
Sep 3, 2:43 PM PDTFlash Flood Warning Considerable damage threatSGXOrange3 hr
Sep 3, 2:52 PM PDTBeach Hazards StatementSGXOrange63 min
Sep 3, 2:56 PM PDTAreal Flood AdvisorySGXOrange2 hr
Sep 3, 3:00 PM PDTSpecial Weather StatementSGXOrange45 min
Sep 3, 4:05 PM PDTAreal Flood AdvisorySGXSan Bernardino115 min

Nearby

Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.